Alert archive / Mississippi / Flash Flood Warnings in 2007

Flash Flood Warning 51, NWS Memphis, TN

July 20, 2007Panola County, Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 20, 2007, 5:54 PM CDT for Panola County, Yalobusha County, Mississippi. It was in force for 96 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2007, 5:54 PM CDT (22:54 UTC)
Expired
Jul 20, 2007, 7:30 PM CDT
In force
96 min
Issued by
NWS Memphis, TN
Area
Whole counties

Counties Panola County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 128 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:00 PM CDTFLASH FLOOD7 Sw Water Valley, MSWATER COVERING THE INTERSECTION OF COUNTY ROAD 103 AND 225.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 202254
FFWMEG
MSC107-161-210030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 730 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS 2 TO 4
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATER
  VALLEY...VELMA...SCOBEY...ENDVILLE AND COFFEEVILLE.

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3449 8972 3418 8971 3418 8950 3387 8949
      3389 8992 3449 8992

$$
2 follow-up statements
000 
WGUS74 KMEG 202356
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
655 PM CDT FRI JUL 20 2007

MSC107-161-210030-
PANOLA MS-YALOBUSHA MS-
655 PM CDT FRI JUL 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
YALOBUSHA AND PANOLA COUNTIES...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT 1 TO 3 INCHES OF RAINFALL HAD FALLEN ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ENDVILLE.

.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.

LAT...LON 3449 8972 3418 8971 3418 8950 3387 8949
      3389 8992 3449 8992

$$
000 
WGUS74 KMEG 210007
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
707 PM CDT FRI JUL 20 2007

MSC107-161-210017-
PANOLA MS-YALOBUSHA MS-
707 PM CDT FRI JUL 20 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR YALOBUSHA AND
PANOLA COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

MOTORISTS ARE ADVISED TO BE ALERT OF RUNOFF FROM EARLIER HEAVY RAIN.

LAT...LON 3449 8972 3418 8971 3418 8950 3387 8949
      3389 8992 3449 8992

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:20 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 20, 3:20 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT FRI JUL 20 2007

.DISCUSSION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE OVER
NORTH MISSISSIPPI AND EAST ARKANSAS THIS AFTERNOON NEAR AND TO THE
SOUTH OF AN OLD CONVECTIVE OUTFLOW BOUNDARY PRODUCED BY LAST NIGHTS
CONVECTION OVER KENTUCKY AND NORTHWEST TENNESSEE. OVER THESE
LOCATIONS...MODERATE INSTABILITY HAS DEVELOPED WITH SURFACE BASED
CAPE VALUES BETWEEN 2500-3500J/KG AND LI/S TO -6C. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING...GIVEN THE
AVAILABLE INSTABILITY...WITH ISOLATED DAMAGING WIND GUSTS.
THUNDERSTORM COVERAGE AND INTENSITY WILL DIMINISH LATER THIS
EVENING WITH THE LOSS OF DAYTIME HEATING AND INSTABILITY...BUT
WILL CARRY ISOLATED TO LOW END CHANCE POPS THROUGH THE EVENING HOURS.

A COLD FRONT LOCATED ACROSS NORTHERN PORTIONS OF THE MID SOUTH
THIS AFTERNOON WILL CONTINUE TO MOVE SOUTH TONIGHT. NOT EXPECTING
MUCH IN THE WAY OF ADDITIONAL CONVECTIVE DEVELOPMENT WITH THE
ACTUAL FRONTAL PASSAGE DUE TO WEAK CONVERGENCE AND LOSS OF
INSTABILITY PRECEDING IT. THIS FRONT WILL MOVE SOUTH TO THE GULF
COAST THROUGH THE WEEKEND AND WILL ALLOW A COOLER AND MUCH LESS
HUMID AIRMASS TO FILTER OVER THE ENTIRE MID SOUTH BY SATURDAY
AFTERNOON. DRY WEATHER ALONG WITH SEASONABLY LOW HUMIDITY LEVELS
WILL PERSIST THROUGH TUESDAY AS SURFACE HIGH PRESSURE AND WEAK
MID LEVEL RIDGING REMAIN OVER THE FORECAST AREA.

MEDIUM RANGE MODELS (12Z GFS & ECMWF) CONTINUE TO INDICATE THAT
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CUT-OFF OVER THE MID
ATLANTIC STATES THIS WEEKEND AND RETROGRADE WESTWARD UNDER A
STRENGTHENING MID LEVEL RIDGE OVER THE NORTH PLAINS. IT APPEARS
THAT THE MODELS MAY BE OVERDOING THE WESTWARD PROGRESSION OF THE
CUT-OFF UPPER LOW AS UPPER LOWS TEND TO MOVE MUCH SLOWER WHEN
CUT-OFF FROM THE MAIN FLOW. IN ADDITION...IT APPEARS THAT THE
MODELS ARE ATTEMPTING TO DRIVE THIS LOW DIRECTLY INTO THE MID
LEVEL RIDGE...WHICH SEEMS UNREASONABLE. AT THIS POINT...PREFER A
MORE SOUTHERLY RETROGRADE AND MUCH SLOWER. AT THE SAME TIME...BY
THE MIDDLE OF NEXT WEEK...SURFACE HIGH PRESSURE WILL MOVE EAST AND
ALLOW A RETURN OF LOW LEVEL SOUTHERLY FLOW AND HIGHER DEWPOINTS.
WITH ALL THINGS CONSIDERED...PREFER TO KEEP TEMPERATURES NEAR
CLIMATOLOGY FOR NOW AND INTRODUCE PRIMARILY DIURNAL CONVECTION
FROM THURSDAY ONWARD. THERE IS STILL PLENTY OF UNCERTAINTY IN THE
EXTENDED FORECAST PERIOD AND POPS MAY NEED TO BE RAISED AND
TEMPERATURES LOWERED IF THE UPPER LOW TRACKS CLOSER TO THE MID
SOUTH THAN CURRENTLY ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  89  67  89 /  10   0   0   0
MKL  61  87  57  86 /  10   0   0   0
JBR  64  88  62  89 /  10   0   0   0
TUP  66  89  61  89 /  30   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, Jul 20, 3:57 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT FRI JUL 20 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-210900-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
357 PM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL OF 1 TO 2
INCHES...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL CONTINUE ACROSS PORTIONS OF NORTH MISSISSIPPI AND
EAST CENTRAL ARKANSAS THROUGH 8 PM THIS EVENING. THIS AREA WOULD BE
MAINLY SOUTH OF A LINE FROM IUKA TO HOLLY SPRINGS TO MARIANNA.

IN THIS AREA...A FEW THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

 BELLES

In the hours before

Special weather statement, Jul 20, 3:51 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT FRI JUL 20 2007

MSZ022-202130-
CALHOUN MS-
351 PM CDT FRI JUL 20 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...CALHOUN COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 6 MILES NORTH OF BANNER AT 351 PM CDT...MOVING SOUTH AT
15 MPH.

PEOPLE IN CALHOUN COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 430 PM CDT.

PWB
Special weather statement, Jul 20, 4:08 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT FRI JUL 20 2007

ARZ058-MSZ010-202145-
PHILLIPS AR-COAHOMA MS-
408 PM CDT FRI JUL 20 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...COAHOMA AND PHILLIPS
COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER MARVELL AT 408 PM CDT...MOVING SOUTHEAST
AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN COAHOMA AND PHILLIPS COUNTIES...INCLUDING THE CITY OF
MARVELL...SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, Jul 20, 4:22 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     4 E AMORY               33.99N 88.41W
07/20/2007                   MONROE             MS   PUBLIC

            POWER LINES DOWN IN THE HATLEY COMMUNITY.

0235 PM     TSTM WND DMG     TREMONT                 34.23N 88.25W
07/20/2007                   ITAWAMBA           MS   LAW ENFORCEMENT

            TREES DOWN ON PATTON FLAT ROAD

&&

TAB
Special weather statement, Jul 20, 4:33 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT FRI JUL 20 2007

MSZ013-202200-
LAFAYETTE MS-
433 PM CDT FRI JUL 20 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...LAFAYETTE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTH OF OXFORD AT 433 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LAFAYETTE COUNTY...INCLUDING THE CITY OF OXFORD...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 20, 5:12 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT FRI JUL 20 2007

MSZ012-202245-
PANOLA MS-
512 PM CDT FRI JUL 20 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...PANOLA COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF GLENVILLE AT 512 PM CDT...
MOVING SOUTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PANOLA COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 545 PM CDT.
Local storm report, Jul 20, 5:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
549 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     4 E AMORY               33.99N 88.41W
07/20/2007                   MONROE             MS   PUBLIC

            POWER LINES DOWN IN THE HATLEY COMMUNITY.

0235 PM     TSTM WND DMG     TREMONT                 34.23N 88.25W
07/20/2007                   ITAWAMBA           MS   LAW ENFORCEMENT

            TREES DOWN ON PATTON FLAT ROAD

0545 PM     FLASH FLOOD      OXFORD                  34.36N 89.53W
07/20/2007                   LAFAYETTE          MS   LAW ENFORCEMENT

            WATER COVERING NUMEROUS ROADS IN OXFORD.

&&

TAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:57 PM CDTSevere Thunderstorm WarningMEGItawamba48 min
Jul 20, 2:06 PM CDTSevere Thunderstorm WarningMEGMonroe54 min
Jul 20, 3:30 PM CDTSevere Thunderstorm WarningMEGLafayette30 min
Jul 20, 5:15 PM CDTFlash Flood WarningMEGLafayette90 min
Jul 20, 5:24 PM CDTSevere Thunderstorm WarningMEGPanola51 min

Nearby

Flash Flood Warnings in Mississippi, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.